New Jersey, 2018High Wind in New Jersey, April 4, 2018
April 4, 2018 · NWS PHI · 6 events in 6 counties and zones
Low pressure developed over the Central Plains on April 3rd, deepening as it moved into the Saint Lawrence Valley on April 3rd and to Prince Edward Island on April 4th, due to a significant contrast in air masses with Continental Polar air to the north and Maritime Tropical air to the south. This lead to a strong cold frontal passage across the region on April 4th.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure developed over the Central Plains on April 3rd, deepening as it moved into the Saint Lawrence Valley on April 3rd and to Prince Edward Island on April 4th, due to a significant contrast in air masses with Continental Polar air to the north and Maritime Tropical air to the south. This lead to a strong cold frontal passage across the region on April 4th. In the wake of this front, colder air moving into the area and a tight pressure gradient lead to widespread damaging west-northwest wind gusts in excess of 50 mph on April 4th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Apr 4, 9:42 AM EST, 18 minutes earlier.
Area forecast discussion, Apr 4, 9:42 AM EST, 18 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
1042 AM EDT Wed Apr 4 2018
.SYNOPSIS...
Strong low pressure will move across southern Canada today and
cause a cold front to cross our region. This will be followed by
high pressure which builds in tonight and Thursday before
moving offshore Thursday night. Another front is expected for
our area Friday and Friday night. Another low pressure area is
anticipated to track off the Mid-Atlantic coast Saturday night.
High pressure builds in on Sunday and Monday. Another
disturbance may affect the area next Tuesday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
The cold front was moving across central Pennsylvania and
western Maryland around 10:30 AM. The boundary is forecast to
sweep across eastern Pennsylvania, northeastern Maryland,
Delaware and New Jersey between 11:00 AM and 2:00 PM.
Showers in the vicinity of the front will move through our
region, as well. Instability poking up from the southwest may
cause the showers to intensify as they move across the upper
Delmarva and far southern New Jersey. As a result, scattered
thunder may occur along with localized convective wind gusts in
those areas.
Meanwhile, as the front approaches, the fog in eastern
Pennsylvania, and central and northern New Jersey should
continue to lift. The Dense Fog Advisory has been allowed to
expire on land.
The wind will increase substantially in the wake of the cold
front. As a result, the High Wind Warning and the Wind Advisory
will be left in place to account for the very strong and
possibly damaging westerly wind that is anticipated for this
afternoon.
The temperature forecast remains a challenge. The passage of
the cold front may actually warm temperatures for a time in
parts of eastern Pennsylvania and northern New Jersey. Readings
were in the lower 70s around 10:30 AM in central and southern
Delaware and in the adjacent counties of eastern Maryland. Those
temperatures will fall with the arrival of the cold front.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/...
Cold front will be well offshore tonight, with skies rapidly
clearing. However, the surface pressure gradient will be slow to
weaken, so gusty northwest winds will continue this evening
before diminishing gradually overnight. All wind products expire
at 8 pm, but conditions will be breezy through most of the
night.
Temperatures will be considerably colder, with forecast lows in
the lower to mid 20s in the far northern CWA to the low-to- mid
30s in the urban corridor, Delmarva, and the Jersey coast. Used
a blend of hi-res/statistical guidance for the forecast.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
The upper air pattern will amplify again towards the end of the
week and remain that way into early next week. This will result
in a renewal of unsettled conditions for much of the area.
Overall, temperatures will remain below normal, since the trough
pattern for the Great Lakes and the Northeast states resumes.
One above normal temperatures day will be Friday, just before
the trough arrives.
High pressure will be in place for Thursday, so that will be
one of the better days during the long term. Temperatures will
be cool with highs in the mid/upper 40s in most areas and a few
low 50s possible over Delmarva and metro Philadelphia. Winds
will also remain gusty with speeds as high as 25 or 30 mph
especially during the morning. By Thursday night, clouds will
increase and showers will move in from the N/W as the next
disturbance approaches.
Unsettled conditions expected with an approaching front Friday.
Low pressure will again be crossing Ontario/Quebec and an
associated front will cross the area during the afternoon. The
temperatures ahead of the front will rise to above normal in
most areas, perhaps the N/W areas will not be as warm with the
early day clouds expected.
Bigger questions for Saturday with a wave of low pressure
expected to move along the (Friday) front which will now be
south of the area. Pops will be higher across Delmarva and srn
NJ while temps will be below normal. Its possible that portions
of the CWA could again see some snow with the system. Plenty of
uncertainties exist, but more than 1 of the operational models
is showing this scenario. The GFS is quicker with the system
favoring early Saturday, while the EC is 12-18 hours slower
(more of a Sat night event). We'll just mention our chc
rain/snow wording for now and refine things later today/tonight
if trends begin to converge and more confidence develops.
Assuming the system is away from the area in time, Sunday
should feature fair weather with below normal temperatures. If
the EC (slower) model is correct, then precip could be lingering
into the morning Sunday. We'll just go along with the WPC temps
for now, although it's possible they could be too warm. Highs
in the mid/upper 40s expected.
Another system could arrive next week. Again the differences i
the models and the confidence in the solutions is no higher for
these periods than it is for Saturday. Lots of chc pops will be
featured for now along with a continuation of below normal
temperatures.
&&
.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.
Today...Warm front will lift slowly north this morning, with
areas to the north of it in IFR/LIFR CIGs/VSBYs and
light/variable winds and areas to the south with VFR and
south/southwest winds 10 to 20 kts with higher gusts. Showers
(with embedded thunder) will accompany the cold front, with
gusty/erratic winds possible in their proximity. Winds will
quickly switch to west/northwest after frontal passage and
become quite strong (20 to 30 kts with gusts 40-50 kts) by mid
to late afternoon. VFR should prevail very quickly after frontal
passage. Moderate confidence this afternoon.
Tonight...VFR with west to northwest winds 10 to 20 kts with
gusts to 30+ kts in the evening, with gusts diminishing
overnight. High confidence.
Outlook...
Thursday...VFR. Gusty W to NW winds.
Friday...Showers with MVFR possible. Gusty winds.
Saturday...Sub-VFR especially south with MVFR/IFR possible.
Rain/snow?
Sunday...VFR expected. Gusty winds.
&&
.MARINE...
Seas are building this morning with a south to southwest wind.
Gale force gusts likely by midday, though the cold ocean waters
may hamper this process somewhat. A band of convective showers
(possibly with embedded thunder) will move through early this
afternoon, with strong/erratic wind gusts likely. Winds will
switch to west or northwest and become quite strong late this
afternoon and evening as the attendant cold front shifts
offshore. A longer duration of gale force gusts is likely
during this period.
Dense fog is occurring near the NJ coast this morning, and this
will continue through midday before the cold front approaches.
A marine dense fog advisory is in effect for the waters off NJ
until noon. Visibilities should gradually improve thereafter.
Outlook...
Thursday thru Friday night...SCA thru the period except for a
period of sub-SCA Thursday night. Showers Fri/Fri night.
Saturday thru Sunday...Mostly sub-SCA. Rain Saturday.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...High Wind Warning until 8 PM EDT this evening for PAZ054-055-
060>062-070-071-101>106.
NJ...High Wind Warning until 8 PM EDT this evening for NJZ001-
007>010-015-017>019.
Wind Advisory until 8 PM EDT this evening for NJZ012>014-016-
020>027.
DE...Wind Advisory until 8 PM EDT this evening for DEZ001>004.
MD...Wind Advisory until 8 PM EDT this evening for MDZ008-012-015-
019-020.
MARINE...Dense Fog Advisory until noon EDT today for ANZ450>453.
Gale Warning until 4 AM EDT Thursday for ANZ450>455.
Gale Warning until 10 PM EDT this evening for ANZ430-431.
&&
Synopsis...O'Hara
Near Term...Iovino
Short Term...CMS/Fitzsimmons
Long Term...O'Hara
Aviation...CMS/O'Hara
Marine...O'HaraHazardous weather outlook, Apr 4, 9:16 AM EST, 44 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
1016 AM EDT Wed Apr 4 2018
DEZ002>004-MDZ019-020-NJZ023-024-051430-
Kent-Inland Sussex-Delaware Beaches-Talbot-Caroline-Cape May-
Atlantic Coastal Cape May-
1016 AM EDT Wed Apr 4 2018
...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for central Delaware, southern
Delaware, northeast Maryland and southern New Jersey.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
The Storms Prediction Center has indicated that there is a slight
risk for severe thunderstorms today.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
NJZ001-007>010-015-017>019-PAZ054-055-060>062-070-071-101>106-051430-
Sussex-Warren-Morris-Hunterdon-Somerset-Mercer-Gloucester-Camden-
Northwestern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
1016 AM EDT Wed Apr 4 2018
...HIGH WIND WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for central New Jersey, northern
New Jersey, northwest New Jersey, southern New Jersey, east central
Pennsylvania, northeast Pennsylvania and southeast Pennsylvania.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
DEZ001-MDZ008-012-015-NJZ012>014-016-020>022-025>027-051430-
New Castle-Cecil-Kent MD-Queen Annes-Middlesex-Western Monmouth-
Eastern Monmouth-Salem-Ocean-Cumberland-Atlantic-Coastal Atlantic-
Coastal Ocean-Southeastern Burlington-
1016 AM EDT Wed Apr 4 2018
...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for northern Delaware, northeast
Maryland, central New Jersey, northern New Jersey and southern New
Jersey.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Scattered thunderstorms with locally gusty winds today.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
ANZ454-455-051430-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
1016 AM EDT Wed Apr 4 2018
...GALE WARNING IN EFFECT UNTIL 4 AM EDT THURSDAY...
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
Scattered thunderstorms with gusty winds today.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
ANZ450>453-051430-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
1016 AM EDT Wed Apr 4 2018
...GALE WARNING IN EFFECT UNTIL 4 AM EDT THURSDAY...
...DENSE FOG ADVISORY IN EFFECT UNTIL NOON EDT TODAY...
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Dense Fog Advisory.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
ANZ430-431-051430-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
1016 AM EDT Wed Apr 4 2018
...GALE WARNING IN EFFECT UNTIL 10 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for Delaware Bay Waters.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
Scattered thunderstorms with gusty winds today.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
In the hours before
Special weather statement, Apr 4, 5:02 AM EST, 4 hours 58 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
602 AM EDT Wed Apr 4 2018
NJZ021>025-041200-
Cumberland-Atlantic-Cape May-Atlantic Coastal Cape May-
Coastal Atlantic-
Including the cities of Millville, Hammonton,
Cape May Court House, Ocean City, and Atlantic City
602 AM EDT Wed Apr 4 2018
...Areas of dense fog this morning...
Surface observations and webcams continue to indicate areas of
dense fog in southeast New Jersey early this morning. Visibilities
will be locally reduced to a half mile or less through 8 am.
If driving, slow down, use low-beam headlights, and maintain extra
distance from other vehicles.
CMS
High Wind, Somerset
- When
- April 4, 10:00 AM EST to 8:00 PM EST
- Where
- Somerset forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Newspaper
- Coordinates
- 40.564, -74.616 (the zone’s center; the record gives no point)
Low pressure developed over the Central Plains on April 3rd, deepening as it moved into the Saint Lawrence Valley on April 3rd and to Prince Edward Island on April 4th, due to a significant contrast in air masses with Continental Polar air to the north and Maritime Tropical air to the south. This lead to a strong cold frontal passage across the region on April 4th. In the wake of this front, colder air moving into the area and a tight pressure gradient lead to widespread damaging west-northwest wind gusts in excess of 50 mph on April 4th. A newspaper reported a tree down blocking Hillcrest Road, one mile east-northeast of Washingtonville.
High Wind, Warren
- When
- April 4, 10:00 AM EST to 8:00 PM EST
- Where
- Warren forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 40.857, -74.997 (the zone’s center; the record gives no point)
Low pressure developed over the Central Plains on April 3rd, deepening as it moved into the Saint Lawrence Valley on April 3rd and to Prince Edward Island on April 4th, due to a significant contrast in air masses with Continental Polar air to the north and Maritime Tropical air to the south. This lead to a strong cold frontal passage across the region on April 4th. In the wake of this front, colder air moving into the area and a tight pressure gradient lead to widespread damaging west-northwest wind gusts in excess of 50 mph on April 4th. A tree was down on wires near the Pequest State Fish Hatchery, one mile south-southwest of Townsbury, according to a Social Media report.
High Wind, Hunterdon
- When
- April 4, 10:00 AM EST to 8:00 PM EST
- Where
- Hunterdon forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.567, -74.912 (the zone’s center; the record gives no point)
Low pressure developed over the Central Plains on April 3rd, deepening as it moved into the Saint Lawrence Valley on April 3rd and to Prince Edward Island on April 4th, due to a significant contrast in air masses with Continental Polar air to the north and Maritime Tropical air to the south. This lead to a strong cold frontal passage across the region on April 4th. In the wake of this front, colder air moving into the area and a tight pressure gradient lead to widespread damaging west-northwest wind gusts in excess of 50 mph on April 4th. A trained spotter reported a tree down in Allerton.
High Wind, Mercer
- When
- April 4, 10:00 AM EST to 8:00 PM EST
- Where
- Mercer forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 40.283, -74.702 (the zone’s center; the record gives no point)
Low pressure developed over the Central Plains on April 3rd, deepening as it moved into the Saint Lawrence Valley on April 3rd and to Prince Edward Island on April 4th, due to a significant contrast in air masses with Continental Polar air to the north and Maritime Tropical air to the south. This lead to a strong cold frontal passage across the region on April 4th. In the wake of this front, colder air moving into the area and a tight pressure gradient lead to widespread damaging west-northwest wind gusts in excess of 50 mph on April 4th. Law Enforcement reported a tree and wires down blocking a portion of Mountainview Road in Ewing.
High Wind, Northwestern Burlington
- When
- April 4, 10:00 AM EST to 8:00 PM EST
- Where
- Northwestern Burlington forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 39.878, -74.668 (the zone’s center; the record gives no point)
Low pressure developed over the Central Plains on April 3rd, deepening as it moved into the Saint Lawrence Valley on April 3rd and to Prince Edward Island on April 4th, due to a significant contrast in air masses with Continental Polar air to the north and Maritime Tropical air to the south. This lead to a strong cold frontal passage across the region on April 4th. In the wake of this front, colder air moving into the area and a tight pressure gradient lead to widespread damaging west-northwest wind gusts in excess of 50 mph on April 4th. A report was received via Social Media regarding a downed tree, which closed a portion of the River Line New Jersey Transit Service in Delanco.
High Wind, Sussex
- When
- April 4, 10:00 AM EST to 8:00 PM EST
- Where
- Sussex forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 41.140, -74.690 (the zone’s center; the record gives no point)
Low pressure developed over the Central Plains on April 3rd, deepening as it moved into the Saint Lawrence Valley on April 3rd and to Prince Edward Island on April 4th, due to a significant contrast in air masses with Continental Polar air to the north and Maritime Tropical air to the south. This lead to a strong cold frontal passage across the region on April 4th. In the wake of this front, colder air moving into the area and a tight pressure gradient lead to widespread damaging west-northwest wind gusts in excess of 50 mph on April 4th. A mesonet site in High Point Monument recorded a wind gust of 58 mph at 4 PM on April 4th.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in New York, April 4, 20181 death · 1 injured · $345,000 · 65 kt wind · 17 events
- High Wind in New York, April 4, 2018$190,000 · 53 kt wind · 5 events
- High Wind in Pennsylvania, April 4, 2018$200,000 · 50 kt wind · 1 event
- Strong Wind in New York, April 4, 2018$80,000 · 4 events
- High Wind in New York, April 4, 2018$75,000 · 57 kt wind · 3 events
- High Wind in Pennsylvania, April 4, 201852 kt wind · 32 events
- Damaging Winds in Georgia, April 4, 2018$24,000 · 55 kt wind · 7 events
- High Wind in New York, April 4 to 5, 201853 kt wind · 20 events
- Strong Wind in New Jersey, April 4, 2018$20,000 · 2 events
- High Wind in Pennsylvania, April 4, 201852 kt wind · 10 events
- High Wind in Wyoming, April 4, 201856 kt wind · 7 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 4, 20184 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 739482, 739483, 740589, 740590, 740591, 740600.